Alert archive / California / Wind Advisories in 2018
Wind Advisory 19, NWS Los Angeles, CA
NWS Los Angeles, CA issued this wind advisory at Mar 21, 2018, 9:05 PM PDT for Santa Barbara County, California. It took effect at Mar 21, 2018, 10:00 PM PDT. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2018, 9:05 PM PDT (04:05 UTC)
- In effect from
- Mar 21, 2018, 10:00 PM PDT
- Expired
- Mar 22, 2018, 7:50 PM PDT
- In force
- 22 hr
- Issued by
- NWS Los Angeles, CA
County Santa Barbara County, CA
The radar
The Vandenberg AFB radar (KVBX), 47 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 4.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 320 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
020 WWUS76 KLOX 220405 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 905 PM PDT Wed Mar 21 2018 CAZ037-038-051-052-221215- /O.NEW.KLOX.WI.Y.0019.180322T0500Z-180322T1800Z/ San Luis Obispo County Interior Valleys-Cuyama Valley- San Luis Obispo County Mountains-Santa Barbara County Mountains- Including the cities of Paso Robles, Atascadero, Cuyama, Black Mountain, San Marcos Pass, San Rafael Wilderness Area, and Dick Smith Wilderness Area 905 PM PDT Wed Mar 21 2018 ...WIND ADVISORY IN EFFECT UNTIL 11 AM PDT THURSDAY... The National Weather Service in Los Angeles/Oxnard has issued a Wind Advisory, which is in effect until 11 AM PDT Thursday. * WINDS AND TIMING...Southwest winds will soon increase to 20 to 30 mph with gusts from 35 to 45 mph. These winds will peak in the pre dawn hours Thursday and then subside by late Thursday afternoon. * IMPACTS...Gusty winds will make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ CAZ053-054-059-221215- /O.NEW.KLOX.WI.Y.0019.180322T1200Z-180323T0300Z/ Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Antelope Valley- Including the cities of Lockwood Valley, Mount Pinos, Acton, Mount Wilson, Sandberg, Lancaster, and Palmdale 905 PM PDT Wed Mar 21 2018 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 8 PM PDT THURSDAY... The National Weather Service in Los Angeles/Oxnard has issued a Wind Advisory, which is in effect from 5 AM to 8 PM PDT Thursday. * TIMING...Southwest winds will increase to 20 to 30 mph with gusts from 45 to 55 mph by dawn Thursday. These winds will peak around noon Thursday and then subside Thursday evening. * IMPACTS...Gusty winds will make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ Rorke
3 follow-up statements
783 WWUS76 KLOX 221143 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 443 AM PDT Thu Mar 22 2018 CAZ037-038-051-052-221800- /O.CON.KLOX.WI.Y.0019.000000T0000Z-180322T1800Z/ San Luis Obispo County Interior Valleys-Cuyama Valley- San Luis Obispo County Mountains-Santa Barbara County Mountains- Including the cities of Paso Robles, Atascadero, Cuyama, Black Mountain, San Marcos Pass, San Rafael Wilderness Area, and Dick Smith Wilderness Area 443 AM PDT Thu Mar 22 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... * WINDS AND TIMING...Southwest winds increasing to 20 to 30 mph with gusts from 35 to 45 mph. These winds will peak after dawn this morning then subside by this afternoon. * IMPACTS...Gusty winds will make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ CAZ053-054-059-221945- /O.CON.KLOX.WI.Y.0019.180322T1200Z-180323T0300Z/ Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Antelope Valley- Including the cities of Lockwood Valley, Mount Pinos, Acton, Mount Wilson, Sandberg, Lancaster, and Palmdale 443 AM PDT Thu Mar 22 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... * TIMING...Southwest winds increasing to 20 to 30 mph with gusts from 45 to 55 mph this morning. These winds will peak around noon today then slowly subside through this evening. * IMPACTS...Gusty winds will make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$
636 WWUS76 KLOX 221801 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 1101 AM PDT Thu Mar 22 2018 CAZ037-038-051-052-221915- /O.EXP.KLOX.WI.Y.0019.000000T0000Z-180322T1800Z/ San Luis Obispo County Interior Valleys-Cuyama Valley- San Luis Obispo County Mountains-Santa Barbara County Mountains- Including the cities of Paso Robles, Atascadero, Cuyama, Black Mountain, San Marcos Pass, San Rafael Wilderness Area, and Dick Smith Wilderness Area 1101 AM PDT Thu Mar 22 2018 ...WIND ADVISORY HAS EXPIRED... Winds have decreased but local gusts to 35 mph are still possible through the afternoon. $$ CAZ053-054-059-230300- /O.CON.KLOX.WI.Y.0019.000000T0000Z-180323T0300Z/ Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Antelope Valley- Including the cities of Lockwood Valley, Mount Pinos, Acton, Mount Wilson, Sandberg, Lancaster, and Palmdale 1101 AM PDT Thu Mar 22 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... * TIMING...Southwest winds increasing to 20 to 30 mph with gusts from 45 to 55 mph this morning. These winds will peak around noon today then slowly subside through this evening. * IMPACTS...Gusty winds will make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... When driving, use extra caution. Be prepared for sudden gusty cross winds. && $$ MW
011 WWUS76 KLOX 230250 NPWLOX URGENT - WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 750 PM PDT Thu Mar 22 2018 CAZ053-054-059-230400- /O.CAN.KLOX.WI.Y.0019.000000T0000Z-180323T0300Z/ Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Antelope Valley- Including the cities of Lockwood Valley, Mount Pinos, Acton, Mount Wilson, Sandberg, Lancaster, and Palmdale 750 PM PDT Thu Mar 22 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Los Angeles/Oxnard has cancelled the Wind Advisory. The winds have subsided. $$ ASR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Mar 21, 7:38 PM PDT, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 21, 7:38 PM PDT, 1 hour 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
738 PM PDT Wed Mar 21 2018
.SYNOPSIS...
21/600 PM.
A strong storm will continue to move over the region and bring
waves of significant precipitation to the region through early
Friday. This could result in debris flows at all recent burn areas
as well as periods of urban and small stream flooding. The threat
of heavy rainfall and a chance of isolated thunderstorms will
continue through Thursday afternoon. Notable snowfall will remain
above 9000 feet.
&&
.SHORT TERM (WED-SAT)...
21/734 PM.
***UPDATE***
The atmospheric river (AR) which was oriented in a mostly W to E
direction is now in the process of shifting to a more SW to NW
direction. This shift was caused as the upper low which was near
30N 140W was absorbed into a larger upper low NW of Seattle and
switched the upper flow from W to SW. The rain lifted to the N an
W as the AR tilted and now rain is almost entirely confined to SLO
and SBA counties and will likely remain there overnight.
Satellite shows quite a bit of lightning activity in the plume and
this energy is going to move into SLO county after midnight...
probably more towards dawn and this will be the main area of
concern for tonight.
The jet is fairly parallel to the AR and it too will be bending up
into more of a SW to NE orientation. As the whole complex (trof,
AR, jet) moves through the area starting tonight across the
Central Coast the jet energy will be enough to bring advisory
level winds to the higher terrain and the interior sections. the
Advisory level winds will start later this evening across SLO and
SBA counties and then towards dawn across VTA and LA county.
The jet energy will also create a favorable environment for TSTMs
esp tomorrow afternoon. This area of instability/dynamics now
looks like it will hold together all the way through LA county by
late afternoon Thursday.
Will issue an update to lower VTA/LA pops, add wind advisories to
the mtns and interior, and xtnd TSTM threat into LA county.
***From Previous Discussion***
Thursday morning low level winds are expected to back to the south
and increase quite a bit as the trough and cold approaches. At the
same time the moisture plume will shift back south and the
combination of those factors will bring a return of very heavy
rain to SB and Ventura Counties and by early afternoon LA County.
In fact, rainfall rates during this time are expected to be higher
than they were today as the orographic effects will be much
stronger and there will be much better atmospheric forcing with
the cold front and possibly even some isolated thunderstorms,
though model soundings were decidedly unimpressive with the
stability parameters. Once again rain rates of an inch per hour or
higher are possible during this period and debris flows likely
near burn areas.
Rain expected to start decreasing from west to east Thursday
afternoon and finally exiting LA County early Friday morning.
Models show a weak trough moving into northern California Saturday
but seriously lacking moisture. Still the trough is deep enough
that a few very light showers can't be ruled out north of Pt
Conception.
.LONG TERM (SUN-WED)...
21/142 PM.
The trough that moves through Saturday is now expected to evolve
into a cut off low near Las Vegas Tuesday with northerly flow
developing behind it. It should remain dry as the trajectory isn't
favorable for moisture but still uncertain how much offshore flow
we'll see. Models have definitely trended cooler as the low now is
farther west and we'll likely see some gusty north to northeast
winds at times through mid week but below advisory levels at this
point. Temps will warm up at lower elevations but remain cool
farther inland.
&&
.AVIATION...
22/0054Z.
At 23Z, there was no marine inversion at KLAX.
Moderate confidence in the current forecast. MVFR to VFR
conditions with ceilings below 5000 feet are likely throughout
the period. Periods of IFR conditions are likely in heavier
rainfall. There is a possibility of moderate wind shear and
turbulence after 14Z.
KLAX...VFR conditions with ceilings below 5000 feet will
deteriorate to MVFR between 04Z and 07Z. There is a 50 percent
chance of IFR conditions in heavier rainfall after 16Z,
increasing to 60 percent around 23Z. East winds greater than 7
knots are likely through 14Z, possibly increasing to greater 10
knots after 16Z. There is a 30 percent chance of southerly winds
between 10 and 20 knots between 18Z and 23Z.
KBUR...VFR conditions with ceilings below 5000 feet will
deteriorate to MVFR between 04Z and 07Z. There is a 50 percent
chance of IFR conditions in heavier rainfall after 16Z,
increasing to 60 percent around 23Z. There is a 10 percent chance
of moderate wind shear and turbulence around 23Z.
&&
.MARINE...
21/1235 PM
SCA gusty south to southeast winds will continue into Thursday for
the Outer Waters and Inner Waters north of Point Sal as well as a
SCA for the western portions of the Santa Barbara Channel through
tonight. There is a 20 percent chance of reaching Gale force
winds for the Outer Waters sometime this evening into Thursday
morning. Isolated thunderstorms are possible at times across the
waters through Thursday evening. Brief gusty and erratic winds
with an isolated water spout is possible near any thunderstorm.
SCA winds are likely again late Friday into this weekend across
the Outer Waters with a 30 percent chance of reaching the inner
waters at times. There is also a 20 percent chance of Gale force
winds across the Outer Waters by Sunday.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch in effect through Thursday afternoon for
zones 34-36-37-39-40-44-51>53. (See LAXFFALOX).
Wind Advisory in effect until 11 AM PDT Thursday for zones
37-38-51-52. (See LAXNPWLOX).
Flash Flood Watch in effect from 11 PM PDT this evening
through late Thursday night for zones 41-46-54-88-547. (See LAXFFALOX).
Wind Advisory in effect from 5 AM to 8 PM PDT Thursday for
zones 53-54-59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Thursday for
zones 645-650. (See LAXMWWLOX).
Small Craft Advisory in effect until 9 AM PDT Thursday for
zone 670. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 AM PDT Friday for zone
673. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 PM PDT Thursday for
zone 676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (SAT-WED).
No significant hazards expected.
&&
PUBLIC...MW/Rorke
AVIATION...Hall
MARINE...Sweet
SYNOPSIS...Hall
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 7:17 PM PDT | Areal Flood Advisory | LOX | Santa Barbara | 3 hr |
| Mar 22, 3:16 AM PDT | Areal Flood Advisory | LOX | San Luis Obispo | 6 hr |
| Mar 22, 4:51 AM PDT | Areal Flood Advisory | LOX | Santa Barbara, Ventura | 8 hr |
| Mar 22, 8:09 AM PDT | Flash Flood Warning | LOX | Ventura | 3 hr |
| Mar 22, 9:28 AM PDT | Flash Flood Warning | LOX | Santa Barbara | 3 hr |
| Mar 22, 10:47 AM PDT | Areal Flood Advisory | LOX | Los Angeles | 3 hr |
| Mar 22, 3:23 PM PDT | Areal Flood Advisory | LOX | Santa Barbara, Ventura | 112 min |
Nearby
Wind Advisories in California, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.